Skip to Content

Narcotic Withdrawal

AMBULATORY CARE:

What you need to know about narcotic withdrawal:

Withdrawal is a response to a sudden lack of narcotics in your body. Withdrawal happens when you suddenly decrease or stop taking a narcotic you are dependent on. Dependence means you feel you need the narcotic to function mentally or physically. This happens after you have used the narcotic regularly for a long time. Withdrawal can happen with an illegal narcotic such as heroin, or a prescription narcotic such as oxycodone.

Common signs and symptoms of narcotic withdrawal:

Withdrawal signs and symptoms may start within 6 to 16 hours after you stop using the narcotic. Signs and symptoms usually last 7 to 10 days, but can continue for months.

  • Overwhelming craving for the narcotic
  • Anxiety, irritability, depression
  • Trouble sleeping, or being tired during the day
  • Nausea, vomiting, or diarrhea
  • Sweating or shaking
  • Muscle aches or cramps
  • Chills or goosebumps
  • Yawning
  • Runny nose or watery eyes

Call your local emergency number (911 in the US), or have someone else call if:

  • You have a seizure.
  • You cannot be woken.

Call your doctor if:

  • You have a fast heartbeat.
  • You have nausea and are vomiting, or you cannot stop vomiting.
  • You have the following signs and symptoms of dehydration:
    • Dry eyes or mouth
    • Increased thirst
    • Dark yellow urine, or urinating little or not at all
    • Headache, dizziness, or confusion
    • Irregular or fast breathing, fast or pounding heartbeat
  • You have questions or concerns about your condition or care.

Treatment

may include any of the following:

  • Medicines may be used to decrease symptoms such as nausea, vomiting, anxiety, or muscle tension. You may also need medicines to calm your stomach and prevent vomiting. Your healthcare provider may also recommend an over-the-counter medicine to relieve pain and muscle aches.
  • Detoxification is the process of slowly decreasing the dose of narcotic you are dependent on. Healthcare providers may use another medicine, such as methadone or buprenorphine, to decrease symptoms of withdrawal.
  • Maintenance therapy means your healthcare provider prescribes another type of narcotic to replace the narcotic that you are dependent on.
  • Psychological counseling and support may be needed if you have narcotic use disorder. This is a condition that makes you crave the narcotic and not be able to stop using it.

Prevent withdrawal from a prescription narcotic:

The best way to prevent withdrawal is to prevent tolerance. You may need to take a different kind of pain medicine after a surgery or injury. You can also talk to your healthcare provider about ways to manage pain without medicine. If you do need to take a narcotic medicine, the following can help prevent withdrawal:

  • Do not suddenly stop using the narcotic. If you have been using the narcotic for longer than 2 weeks, a sudden stop may cause dangerous side effects. Work with your healthcare provider to decrease your dose slowly.
  • Take a prescribed narcotic exactly as directed. Do not take more than the recommended amount. Do not take it more often or for longer than recommended. If you use a pain patch, be sure to remove the old patch before you place a new one. Talk to your doctor or a pharmacist if you have any questions about your medicine. Narcotics often come with a Medication Guide to help you use it safely. Ask your pharmacists for a copy if you do not get one when you fill the prescription.
  • Talk to your provider about signs or symptoms of a problem. Tell your provider if you think you are developing narcotic tolerance or dependence. Work with your provider to stop or lower the amount safely.

Narcotic safety:

  • Do not take narcotics that belong to someone else. The kind or amount that person takes may not be right for you.
  • Do not mix narcotics with other medicines or alcohol. The combination can cause an overdose, or cause you to stop breathing. Alcohol, sleeping pills, and medicines such as antihistamines can make you sleepy. A combination with narcotics can lead to a coma.
  • Learn about the signs of an overdose so you know how to respond. Tell others about these signs so they will know what to do if needed. Talk to your healthcare provider about naloxone. You may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
  • Keep narcotics out of the reach of children. Store narcotics in a locked cabinet or in a location that children cannot get to.
  • Follow instructions for what to do with prescription narcotics you do not use. Your healthcare provider will give you instructions for how to dispose of it safely. This helps make sure no one else takes it.

Follow up with your healthcare provider as directed:

You may need to return for other tests. You may also be referred to a specialty clinic to receive maintenance therapy medicine on a regular basis. Write down your questions so you remember to ask them during your visits.

© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Learn more about Narcotic Withdrawal (Ambulatory Care)

Associated drugs

IBM Watson Micromedex

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.